Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 168, NWS St. Louis, MO

September 4, 20174 counties in Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 4, 2017, 6:53 PM CDT for 4 counties in Illinois. It was in force for 82 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2017, 6:53 PM CDT (23:53 UTC)
Expired
Sep 4, 2017, 8:15 PM CDT
In force
82 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Bond County, IL, Clinton County, IL, Madison County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 66 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 7:12 PM CDTTSTM WND DMGLebanon, ILPOWER LINES DOWN IN THE CITY
Sep 4, 7:12 PM CDTTSTM WND DMGLebanon, ILPOWER LINES DOWN IN THE CITY.
Sep 4, 7:20 PM CDTHAIL 0.25Glen Carbon, IL
Sep 4, 7:27 PM CDTHAIL 0.25Saint Jacob, IL
Sep 4, 7:27 PM CDTHAIL 0.25St. Jacob, IL
Sep 4, 7:47 PM CDTTSTM WND DMGTrenton, ILTWO TREES BLOCKING ROAD IN THE CITY. EM ESTIMATED 50 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

155 
WUUS53 KLSX 042353
SVRLSX
ILC005-027-119-163-050115-
/O.NEW.KLSX.SV.W.0168.170904T2353Z-170905T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
653 PM CDT MON SEP 4 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Clinton County in south central Illinois...
  Southern Bond County in south central Illinois...
  Southern Madison County in southwestern Illinois...
  Northeastern St. Clair County in southwestern Illinois...

* Until 815 PM CDT.

* At 652 PM CDT, severe thunderstorms were located along a line
  extending from near Reno to Alton, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Belleville, Granite City, O'Fallon, East St. Louis, Collinsville,
  Edwardsville, Fairview Heights, Swansea, Glen Carbon, Shiloh,
  Highland, Troy, Maryville, Mascoutah, Greenville, Pontoon Beach,
  Centreville, Breese, Lebanon and Caseyville.

This includes the following highways...
 Interstate 70 in Illinois between exits 21 and 45.
 Interstate 55 in Illinois near exit 23.
 Interstate 64 in Illinois between exits 9 and 23.

This also includes  Carlyle Lake Recreational Area and Horseshoe Lake
State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3851 9011 3874 9019 3877 9017 3880 9012
      3882 9011 3890 8935 3859 8920
TIME...MOT...LOC 2352Z 324DEG 21KT 3894 8956 3890 9014 

HAIL...0.88IN
WIND...60MPH
 
$$

Kanofsky
1 follow-up statement
945 
WWUS53 KLSX 050120
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
820 PM CDT MON SEP 4 2017

ILC005-027-119-163-050130-
/O.EXP.KLSX.SV.W.0168.000000T0000Z-170905T0115Z/
Clinton IL-Bond IL-Madison IL-St. Clair IL-
820 PM CDT MON SEP 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLINTON AND SOUTHERN
BOND COUNTIES IN SOUTH CENTRAL ILLINOIS...SOUTHERN MADISON AND
NORTHEASTERN ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS HAS
EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and southwestern Illinois...and east central Missouri.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Clinton and St. Clair Counties.

LAT...LON 3851 9011 3874 9019 3877 9017 3880 9012
      3882 9011 3890 8935 3859 8920
TIME...MOT...LOC 0120Z 324DEG 21KT 3854 8919 3850 8977 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:31 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 4, 3:31 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
331 PM CDT Mon Sep 4 2017

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 330 PM CDT Mon Sep 4 2017

Cold front currently extends from northern Illinois into west
central Missouri.  The RAP shows it moving through the CWA by late
this evening.  Latest GOES-16 imagery is showing an enhanced CU
field developing ahead of the front from central Illinois into
central Missouri.  This is in the same area where the latest SPC
mesoanalysis shows MLCAPES between 2000-3000+ J/kg.  Would expect
thunderstorms to develop in the next 1-2 hours as mid level ascent
increases slightly on the tail end of a mid level trough that will
move through the Great Lakes.  Still expect that there will be a
threat for a few severe thunderstorms given that deep layer shear
will increase into the 30-40kt range this evening.  Main threat
should be damaging winds given the inverted-V profiles seen on the
RAP soundings, but large hail will also be possible.  Showers and
thunderstorms will linger over southeast Missouri behind the front
mid-late evening before finally ending by midnight.

Expect a dry day on Tuesday as the front moves well south of the
area, and the atmosphere becomes dry through a deep layer.  Winds
will become gusty as forecast soundings showing mixing up to 750mb.
Highs will still be below normal despite the deep mixing.

Britt

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 330 PM CDT Mon Sep 4 2017

Period of well below normal temperatures with dry, tranquil
conditions is expected through early next week. Main focus will be
on temperatures, particuarly at night. Coolest conditions still
appear to be on Tuesday and Wednesday night before some slight
modification in the airmass takes place. Continued to lean aob
coolest guidance, and may still not be cold enough especially in
favored valleys of east-central and southeastern Missouri. Lows in
these locations may dip into the upper 30s on Wednesday night.
While lows will be unseasonably cool for early September, it does
not look like any records will be broken, though readings both
Wednesday and Thursday morning at KUIN may get with a couple of
degrees.

Some moderation in the well below normal temperatures appears
probable by early this weekend, but models diverge with respect to a
backdoor cold front across the mid-Mississippi Valley. The ECMWF
drops this front through the area whereas the GFS does not.
Consequently, the ECMWF is several degrees cooler compared to the
GFS. Regardless, at least slightly below normal temperatures along
with a continued run of dry weather looks like to continue
through this upcoming weekend and into early next week.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1217 PM CDT Mon Sep 4 2017

Thunderstorms will develop along a cold front that will move
southeast across the forecast area late this afternoon and this
evening. Thunderstorms will affect the St. Louis area terminals
and KCOU between 23-03Z and could cause MVFR/possible IFR
conditions along with gusty winds. There will be a shift in winds
from southwest to north behind the front. There could be some
lingering showers behind the front through mid evening before dry
and VFR conditions are expected the rest of forecast period.

SPECIFICS FOR KSTL: Thunderstorms will be possible ahead of a cold
front at the terminals between 00-02Z. Any thunderstorms could
cause MVFR/possible IFR conditions along with gusty winds. There
could be some lingering showers behind the front through mid
evening before dry and VFR conditions are expected the rest of
forecast period. There will be some additional gusty northwest
winds on Tuesday afternoon.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 4, 3:34 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
334 PM CDT Mon Sep 4 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
334 PM CDT Mon Sep 4 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms are possible through this
evening across portions of east-central and southeastern Missouri
as well as southwest Illinois. Damaging winds will be the primary
threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Elevated fire danger is expected across portions of northeast
Missouri and west-central Illinois Tuesday afternoon due to
combination of low relative humidity values, brisk northwest
winds, and low fuel moisture.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Gosselin

In the hours before

Local storm report, Sep 4, 6:02 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
602 PM CDT MON SEP 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             2 W STANDARD CITY       39.35N  89.82W
09/04/2017  M0.75 INCH       MACOUPIN           IL   PUBLIC

&&

EVENT NUMBER LSX1700593

KELLY
Local storm report, Sep 4, 6:19 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
619 PM CDT MON SEP 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             4 SE GILLESPIE          39.08N  89.76W
09/04/2017  M0.25 INCH       MACOUPIN           IL   AMATEUR RADIO

            PER HAM RADIO

&&

EVENT NUMBER LSX1700594

KELLY
Local storm report, Sep 4, 6:20 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
620 PM CDT MON SEP 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             GILLESPIE               39.13N  89.82W
09/04/2017  M0.50 INCH       MACOUPIN           IL   AMATEUR RADIO

            PER HAM RADIO

&&

EVENT NUMBER LSX1700595

KELLY
Local storm report, Sep 4, 6:26 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
626 PM CDT MON SEP 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     LITCHFIELD              39.18N  89.66W
09/04/2017  M58 MPH          MONTGOMERY         IL   AWOS

&&

EVENT NUMBER LSX1700596

KELLY
Local storm report, Sep 4, 6:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
631 PM CDT MON SEP 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             BUNKER HILL             39.04N  89.95W
09/04/2017  E0.88 INCH       MACOUPIN           IL   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700597

GOSSELIN
Local storm report, Sep 4, 6:40 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT MON SEP 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             2 E BUNKER HILL         39.04N  89.91W
09/04/2017  M2.00 INCH       MACOUPIN           IL   PUBLIC

&&

EVENT NUMBER LSX1700599

KELLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 4:25 PM CDTSevere Thunderstorm WarningLSXGreene, Macoupin, Montgomery65 min
Sep 4, 5:15 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Montgomery60 min
Sep 4, 6:11 PM CDTSevere Thunderstorm WarningLSXBond, Jersey, Macoupin, Madison, Montgomery64 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.